4th migraine in 5 weeks...vomiting everytime i sip water or eat, been giiven promethazinetheoclate. anything for the pain?

once the migraine sets in (normally whilst im asleep) i take 500mg paracetamol and metoclopramide 5mg. then if i havent got it in time (most of the time) i take paracetomal with codien and or ibroprofen. eg solphadine plus. or i use migraleve. unfortunatley now no pain relief works and my dr has given me the promethazine. that knock me out for 5 hours max and then i just have the crushing head ache. i have only used the promethazine once but im looking for advice regarding the pain. i am only 24 i cant keep having this everytime i have a period. is there any contraceptive pill that doesnt turn me crazy but also doesnt give me migraines (or more of them) also i have been told that i have many symptoms of polysystic ovaries and am awaiting an appointment to have this checked and this maybe a cause of migraines too!

anyadvice would be wonderful. theres a lot to read here so sorry for bombarding! just feeling a bit desperate and not many people seem to understand that migraines arent just nasty headaches or hangovers !

8 Replies

oldestnewest
  • please excuse spelling mistakes and typos! im on the mobile!

  • Hello. I am sorry to hear that you are in a bad way at the moment in relation to you rmigraines. We have some great factsheets on two subjects that I think may be of use to you: Mestrual Migraine migraineclinic.org.uk/wp-co... and Migraine and Contraception. We are a charity offering consultations with headache specialist doctors. The treatments you are taking don't sound like they are working for you and so it sounds to me that you could benefit from expert help. Call 0207 251 7806, or refer yourself online at nationalmigrainecentre.org.uk. <br style=""> <br style=""> I must stress that taking too many painkillers (more than in fact worsens migraine, so it is good to seek help before this gets to be a habit.) How much is too much you may ask? Well The official definition of 'medication overuse' requires three months of head pain at least as often as not, with 15 doses a month of ordinary painkillers like aspirin, paracetamol, or ibuprofen; 10 doses a month of triptans, opiates, or combination drugs (e.g. paracetamol and codeine). The surprising thing is that you only have to take paracetamol once every other day, or a triptan every third day, to get medication overuse headache, if you also have migraine. <br style=""> <br style=""> I hope you get them under better control.

  • many thanks. i am shocked at the medication overuse stats there. i only ever take any sort of medicines whaen i have a migraine. so i think your right. ill be sure to come by for an appointment. im in australia living at the moment and there health service sucks! not to mention the $100 you spend going to a gp! as soon as november comes i shall be booking in to nmc. untill then i think i will keep a diary from this website so when november comes i have 3 months or so data for the doctors. i just feel so desperate at the moment with them. many thanks for your help.

  • Maybe it is worth looking at all of the factsheets on our website and taking any relevant ones to your GP. Medication for prophylaxis can help reduce the acute rescue treatments you are taking and reducing triggers is really important. Triptan drugs are a massive help to many for when they feel a migraine coming on, so look into all of these possibilities. As we are a UK charity we would charge a private rate to you coming from overseas, but I am sure it will be worth your while! Good luck.

  • Has anyone ever mentioned neck problems to you theo123? I only ask because your migraines start during the night and that's what happens to me. I have discs out in my neck and my neurologist has told me that's what's causing mine...although I'm 52 and have suffered with migraine since I was 14!

  • no i haven't been told this. i will ask the specialist when i see her to check my neck out. thanks for the advice !

  • Jayne

    That's really interesting. I have neck problems too which cause chronic pain, and the trigger for my migraines seems to be unmanaged chronic pain, and anything that disturbs the neck. I've had neck & arm pain for 24 hours and a strange sense of not being all here and feeling dizzy today but no headache, so it now all makes sense.

    I have botox for the pain / migraine now which is really good (though the last lot is wearing off) and I'm trying really hard to improve my posture.

    The more you know, the more you can sort it out.

    (Sorry Theo I have gate-crashed your question - hope you are feeling better soon)

  • As the wife of Tidewatch, as a former nurse, midwife and health visitor, may I offer some advice. Firstly have you considered any other methods of contraception such as a coil or a cap with spermicide? You might find a Family Planning Clinic more helpful than your GP. Secondly you seem to be taking a lot of various medications which can sometimes interact adversely. Do read the leaflets that come with your medications and check to see if they contain Codeine. Codeine can become addictive and I know from my husband's experience that excessive use can - and generally will - give you a headache. A good Pharmacist will always give you sound advice on the various medications, their suitability and possible adverse interaction. Look up on the Web a specialist Migraine Consultant in your area and insist on being referred by your GP. Finally, try to have a good half hour's walk every day, wearing sun glasses, and avoid too much caffeine in your diet.

    I hope this helps.